MAUDE Adverse Event Report: ZIMMER GMBH WAGNER SL REVISION HIP STEM, UNCEMENTED, 20/305, TAPER 12/14

ZIMMER GMBH WAGNER SL REVISION HIP STEM, UNCEMENTED, 20/305, TAPER 12/14
Model Number N/A
Medical Device Problem Code Material Erosion (1214)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 12/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did receive x-rays, or other source documents for review.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on left side and planned for revision surgery due to infection and damaged trunion.
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Event description: patient was implanted on (b)(6) 2014 and underwent revision surgery on (b)(6) 2019 due to possible infection, failed stryker mdm cup construct and damaged neck of the wagner sl stem.During the first of the two-stage revision surgery the acetabular components were replaced, but the wagner stem was left in-situ.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- x-rays: two undated images have been received showing a left ap hip and a second view x-ray photographed off the computer screen.The x-ray images show a left total hip endoprosthesis, a periprosthetic femur and a trochanter plate fixated with multiple screws and two cerclage wires.There is an iliac plate fixated with 4 screws, two large screws in the ilium and one screw by the acetabular cup.There is a small plate at the femur distal of the two cerclage wires fixated with 4 screws.On neither of the two views the distal part of the stem is seen.The acetabular cup is in a tilted position.The femoral head is radiologically not visible on neither of the two views.There is a radiolucent line along the femoral stem.- images: one undated intraoperative image has been received showing the opened joint with the neck part of the hip stem having a large notch.- surgical report: surgical report, dated (b)(6) 2019: postoperative diagnosis: failed left total hip arthroplasty with loosening of acetabular shell and protrusio, plus notch in the posterior aspect of the femoral stem.Indication: the patient is a 39-year-old male with a history of multiple surgeries on his left hip.I assisted in his 2 most recent surgeries with dr.(b)(6) in 2014.He was last followed up in 2015, and then followed up with me in 2019 for increasing pain in the hip.Radiographs were concerning for loosening of the cup.It had gone into a protrusio and had lost orientation.The patient's inflammatory markers were elevated, so an aspiration was performed to rule out infection, unfortunately, this came back positive for propionibacterium acnes.Description of procedure (summary): opening and luxation of the hip.Removal of the femoral head.A screw was screwed into the plastic of the mdm head to remove it from the acetabulum.The acetabulum was found to be mobile with some fibrous ingrowth.The metal liner was removed from the shell.The cup is in a abducted inferior position, covering the screws.The shorter screw came out in its entirety, the longer screw, had broken off approximately 1 cm from the screw head.The fibrous ingrowth around the rim was cut and the cup could be removed.There was a mild amount of dark tissue staining, consistent with a very mild metalosis, though the trunnion itself was in good repair.There was a groove in the posterior aspect of the femoral neck, i ran the length of the neck and was 2 to 3 mm deep measured by a ruler.I reasoned that this was likely due to rubbing of the neck on the exposed rim of the cup once it had gone into an abducted position.We then irrigated the entire wound with antibiotic solution.Also noticed that there was a defect in patient's abductors, approximately 50% of his abductors had avulsed off of the greater trochanter.The patient will be touchdown weightbearing until his cultures come back.Multiple soft tissue and fluid cultures were sent for evaluation of the next steps in this complicated case.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: - device purpose: this device is intended for treatment.- product compatibility: the wagner sl stem was combined with competitor products, therefore, the product combination was not approved by zimmer biomet.- dhr review: review of the device history records identified no deviations or anomalies during manufacturing.- sterilization certificate: the gamma sterilization specification of the device certifies the suitability of sterilization.The irradiation certificate of the affected lot number has been reviewed and was found to be according to specifications.Conclusion: patient was implanted on (b)(6) 2014 and underwent revision surgery on (b)(6) 2019 due to possible infection, failed stryker mdm cup construct and damaged neck of the wagner sl stem.During the first of the two-stage revision surgery the acetabular components were replaced, but the wagner stem was left in-situ.Based on the received x-rays and the surgical report, the reported event consisting of infection and migration of the cup leading to notching of the stem neck can be confirmed.The received intraoperative image showed a deep notch in the stem neck.According to the surgical report, the notch was generated by the displaced cup rubbing against the neck of the stem (impingement).As stated within the surgical report, the acetabular components are mdm products from a competitor.Therefore, the product combination of the wagner sl stem with the acetabular components has not been approved by zimmer biomet which is considered off-label use.The reason for the cup migration remains unknown.Based on the available information the damage on the stem neck can be attributed to the failure of the acetabular component.In the surgical report it is stated that the replacement will be performed in a 2-stage revision, however, only medical records for the first revision of (b)(6) 2019 have been received during which the stem remained in-situ.It remains unknown if the stem was removed in a second surgery.The irradiation certificate of the affected lot has been reviewed and was found to be according to specification.Moreover, no trend on infection has been observed for this product family.Therefore, it is unlikely that a disadvantageous product design favoured or contributed to the infection.Further, the infection with p.Acnes has been stated in the surgical report, nevertheless, medical or lab reports attesting the infection have not been received.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a non-conformance or a complaint out of box (coob).The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).

Brand Name
WAGNER SL REVISION HIP STEM, UNCEMENTED, 20/305, TAPER 12/14
Common Device Name
WAGNER SL REVISION HIP STEM, UNCEMENTED, 20/305, TAPER 12/14
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9710574
Report Number0009613350-2020-00069
Device Sequence Number353026
Product Code LZO
UDI-Device Identifier00889024480247
UDI-Public00889024480247
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K043356
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date01/31/2018
Device Model NumberN/A
Device Catalogue Number01.00103.020
Device Lot Number2690603
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/22/2020
Supplement Date Received by Manufacturer09/08/2020
Initial Report FDA Received Date02/14/2020
Supplement Report FDA Received Date09/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age39 YR